Advertisement

Diabetes Forecast

The Healthy Living Magazine

How Do I Help Someone Who Is Experiencing Hypoglycemia?

I work in a nursing home with several diabetic residents. Last week, one of our residents (a dialysis patient) had a blood glucose of 41. It was very unusual for him to have a low. He was somewhat responsive and drank 8 ounces of juice, then 8 ounces of chocolate Ensure. I had to keep my colleagues from adding sugar to the juice! Then, once the resident was stable, we fed him peanut butter crackers and he was fine. My peers and I are now reviewing what we could have done differently, and what we could use in the future if we didn't have juice. Is cake frosting recommended? Is there anything else we should know? Elaine Puricelli, Henrico County, Virginia

Janis McWilliams, RN, MSN, CDE, BC-ADM, responds: It is a great idea to review treatment of patients to develop best practices for the future. Hypoglycemia (low blood glucose) is defined as a blood glucose of less than 70 mg/dl. The recommended treatment for hypoglycemia is to consume 10 to 15 grams of carbohydrate, then recheck blood glucose in 15 minutes. If the level is still below 70, treat again with carbohydrates, and so on until glucose is 70 or above.

Here are a few examples of carbohydrates to administer to a conscious person experiencing a low: three glucose tablets, 4 ounces of fruit juice, 1 cup of nonfat milk, or 4 ounces of non-diet soda. Whatever initial carbohydrate source is used, it should not include fat or protein, both of which slow down the rate of absorption. Both Ensure and many cake frostings contain fat, and therefore are not the best option. However, once a person's glucose is higher than 70, and it's not time for a meal, half a turkey sandwich is a good choice. (Peanut butter isn't recommended for someone with kidney disease because it's high in phosphorus and potassium.)

You are right not to add sugar to the juice, as that could well result in hyperglycemia (high blood glucose). Also, note that orange juice is high in potassium and is usually restricted for someone on a renal diet, in which case I would recommend apple juice.

If hypoglycemia causes someone to be unconscious, the best treatment—if you don't have IV access—is glucagon, a hormone that raises blood glucose and that is administered intramuscularly or under the skin as a shot. It would be a good idea to add glucagon to your facility's emergency cart. Never give an unconscious person even a semi-solid carbohydrate to swallow; it may cause choking and difficulty breathing.

While your patient has infrequent hypoglycemia, you should be aware that as kidney function declines, insulin can last longer and be unpredictable in its action. Some patients on dialysis have frequent hypoglycemia, which is difficult to predict.

(In our January issue, the 2010 Consumer Guide, "Products for Treating Lows" describes glucose tabs and gels for treating hypoglycemia.)

 
Advertisement

Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Get to Know

Red Striders Walk With Pride

Meet Rhiana Wynn, age 8, of Saugus, Calif. She's participating in this year's Step Out: Walk to Stop Diabetes®, as a Red Strider. Red Striders are people with diabetes who participate in the event. Rhiana steps out to encourage other people with diabetes and to meet other kids like her. Learn more about why other Red Striders step out. Read more >